Alert archive / Montana / Flood Watches in 2018

Flood Watch 2, NWS Missoula, MT

May 5, 2018Flathead County, Lincoln County, Sanders County, Montana

NWS Missoula, MT issued this flood watch at May 5, 2018, 1:36 PM MDT for Flathead County, Lincoln County, Sanders County, Montana. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 5, 2018, 1:36 PM MDT (19:36 UTC)
Expired
May 6, 2018, 3:15 AM MDT
In force
14 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Flathead County, MT, Lincoln County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 142 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WGUS65 KMSO 051936
FFAMSO

Flood Watch
National Weather Service Missoula MT
136 PM MDT Sat May 5 2018

MTZ001-061900-
/O.NEW.KMSO.FA.A.0002.180505T1936Z-180506T1900Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kootenai/Cabinet Region-
136 PM MDT Sat May 5 2018

...FLOOD WATCH IN EFFECT FOR THE YAAK RIVER NEAR TROY UNTIL
FURTHER NOTICE ...

The National Weather Service in Missoula has issued a

* Flood Watch for the Yaak River near Troy until further notice. 

* Forecast information for
  Yaak River near Troy.
* At 12:45 PM Saturday the stage was 7.6 feet.
* Flood stage is 8.0 feet.
* Forecast...The river will rise above 8.0 feet during Monday 
  morning and minor flooding is forecast with continued rises.
* At 8.5 feet...Flooding affects low lying areas adjacent to the
  river including homes and access roads. Sylvanite Ranger Station
  Road and Upper Ford Road affected by flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
1 follow-up statement
411 
WGUS65 KMSO 060915
FFAMSO

Flood Watch
National Weather Service Missoula MT
315 AM MDT Sun May 6 2018

MTZ001-061015-
/O.CAN.KMSO.FA.A.0002.000000T0000Z-180506T1900Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kootenai/Cabinet Region-
315 AM MDT Sun May 6 2018

...FLOOD WATCH IS CANCELLED...

The Flood Watch for the Yaak River near Troy has been cancelled. A
flood warning has been posted in its place.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at May 5, 3:39 AM MDT, 9 hours 57 minutes earlier.

Area forecast discussion, May 5, 3:39 AM MDT, 9 hours 57 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
339 AM MDT Sat May 5 2018

.DISCUSSION...Showers and thunderstorms will again be possible
today, increasing across the area this afternoon and evening.
Locations across northwest Montana near the Canadian border and
across central Idaho into southwest Montana stand the best chance
to see a storm this afternoon. Temperatures will be slightly
cooler today due to cloud cover across the region.

A more organized system is still expected Sunday afternoon into
Monday across much of western Montana and central Idaho. The
atmosphere will destabilize enough to have a fairly widespread
threat of showers and thunderstorms in the afternoon and evening.
Atmospheric moisture will be abundant with this system, which
could lead to some locally heavy rain, along with small hail and
gusty winds. The heaviest rain is still anticipated through
portions of central Idaho into west- central Montana. The
convective nature of storms could cause a threat to vulnerable
burn scars due to locally very heavy rain.

A cool down is anticipated for Monday behind Sunday's weather
system. Precipitation will likely linger across western Montana,
though amounts will begin to taper off.

One big concern going into early next week is the potential for
river and small stream flooding as snowmelt accelerates due to
warm overnight temperatures and continued above normal high
temperatures. This is especially true across western Montana,
where many rivers are already running very high, if not over flood
stage. River forecast models continue to trend toward earlier
rises and slightly higher peak flows for next week at several
river points. Stay tuned for updates as several rivers are
expected to exceed flood stages by the mid part of next week.

Warm and dry conditions are expected for Tuesday into early Wednesday,
warming temperatures to roughly 10 degrees above normal for this
time of year. The next weather system approaches the region late
Wednesday into Thursday, with northwest Montana currently being
favored for the heavier precipitation. Confidence in the forecast
for Friday and beyond is not great due to model inconsistencies.

&&

.AVIATION...Mid to high level cloud cover will be fairly common
today ahead of an approaching disturbance. Another round of
showers and thunderstorms is anticipated this afternoon and
evening, with the highest threat again occurring across northwest
Montana and through central Idaho into southwest Montana. KSMN and
KBTM stand the highest potential at seeing a thunderstorm this
afternoon. Otherwise, general winds will be relatively light and
from the west to southwest in the higher elevations.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:29 PM MDTAreal Flood AdvisoryMSOMissoula44 hr

Nearby

Flood Watches in Montana, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.